Wisconsin, 2001

Flood and Hail in Wisconsin, May 14, 2001

May 14, 2001 · NWS MKX · 25 events in 10 counties and zones

Several clusters of severe thunderstorms moved southeast through parts of south-central and southeast Wisconsin during the late morning and early afternoon hours. 75 inches!

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$503,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Several clusters of severe thunderstorms moved southeast through parts of south-central and southeast Wisconsin during the late morning and early afternoon hours. They produced predominately damaging, large hail stones, ranging in diameter from 3/4 inch on up to an incredible 3.75 inches! Most reports indicated that hailstones were in the 1 to 2 inch diameter range, and at many locations the hailstones left the ground white. Isolated wind damage was noted in Columbia County where large trees and some power lines were toppled near Friesland.The city of Watertown, which straddles the Dodge and Jefferson County line, sustained the worst hail damage. Hail fell for about 10 to 15 minutes, with the largest stones of 2.50 to 3.75 inches falling for about 1 to 2 minutes. One person was injured when the large hail stones landed on their head. Roughly 7500 motor vehicles were damaged - namely broken windows and numerous dents in the sheet metal. It was noted that some of the hood dents looked as if a person had driven their fist into the sheet metal! Seven (7) greenhouses belonging to a city florist received serious glass damage, as well as plant damage. In addition, many skylight windows in residential homes and businesses were shattered. On the north side of Watertown, the large hail stripped bark off trees. Local residents mentioned that they had never seen anything like this hailstorm. The ground was white, and the hail didn't melt completely for several hours. Many motor vehicles in the Waterford area of western Racine County sustained hail damage. In the city of Brookfield, a moving car was struck by lightning. The driver was unhurt, but the vehicle's electrical system was fried, a rear window was shattered, the two rears tires were left in shreds, and holes 6 inches deep and 3 feet wide were blown in the pavement. Small stream and urban flooding was noted in the city of Kenosha. Pike Creek flowed over its banks in Washington Park. Rainfall totals of 1 to 2 inches in 1 hour were noted across parts of southeast Wisconsin as the storms rolled southeastward.Synoptically, low pressure moved southeast from the South Dakota-North Dakota border, with a warm front extending southeast through southern Wisconsin to northern Indiana. A strong low-level jet pumped warm, moist, unstable air directly into southern Wisconsin up over the warm front position. Upper level lapse rates became steep as colder air moved in from the northwest. No thunderstorm activity was noted west of a line from Portage (Columbia Co.) to Waterloo (Jefferson Co.) to Delevan (Walworth Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 14, 2:30 AM CST, 6 hours 59 minutes earlier.

Area forecast discussion, May 14, 2:30 AM CST, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 AM CDT MON MAY 14 2001

FORECAST FOCUS ON TIMING AND EXTENT OF PRECIPITATION.

IN THE SHORT TERM...COMPLEX AND UNSETTLED WEATHER PATTERN EVOLVING
DESPITE SOME INCONSISTENCIES IN ETA/NGM/AVN PROGS. CURRENT STABLE
AIRMASS WITH WARM FRONT AND ASSOCIATED CONVECTION HANDLED DECENTLY BY
PROGS AT THE MOMENT. WHILE ETA REMAINS MOST AGGRESSIVE OF PROGS WITH
EASTWARD PROGRESS OF WARM FRONT INTO CWA WITH TIME...FEEL THAT
CURRENT CONVECTION OVER EASTERN IOWA/NORTHEAST MISSOURI WILL SLOW
FRONT/S PROGRESSION TO THE EAST. THUS WILL CONTINUE TO FAVOR AVN
SOLUTION OF FRONTAL PLACEMENT IN THE NEAR TERM. THIS ALLOWS
CONFIDENCE IN TIMING OF PRECIPITATION TO BE MENTIONED IN ZONES WITH
EASTERN PARTS OF CWA FORECAST TO REMAIN RAINFREE FOR THE MORNING
HOURS.

IN THE FAR TERM...PROGS PULL FRONT ACROSS CWA...THEN STALL IT BY
TUESDAY AS IT BECOMES MORE PARALLEL WITH MIDDLE AND UPPER WIND FLOW.
MEANWHILE SURFACE LOW RIDES ALONG BOUNDARY FROM MINNESOTA INTO
WISCONSIN WITH TIME. THIS SETS UP AN UNSETTLED STRETCH OF WEATHER FOR
CWA WITH TRICKY TEMPERATURE FORECAST PROBLEM...ESPECIALLY ALONG
LAKESHORE AREAS. FRONT WILL REMAIN FOCUS FOR PERIODIC CONVECTION
DEPENDENT NOT ONLY ON DAYTIME HEATING...BUT ALSO MYRIAD OF MINOR
SHORT WAVES IN NORTHWEST FLOW. THUS TIMING OF PRECIPITATION OUT OF
THE QUESTION FOR NOW...BUT WILL KEEP MODERATELY HIGH RAIN CHANCES IN
FORECAST THROUGH TUESDAY NIGHT.

LIKE DESCRIPTION OF SLIGHT RISK FROM SPC FOR TODAY AND TUESDAY AS
INCREASING INSTABILITY AROUND FRONTAL BOUNDARY TO BE A GIVEN...BUT
STRENGTH AND TIMING OF UPPER IMPULSES LESS OBVIOUS.

COORDINATED WITH GRB AND LSE.

.MKX...NONE.

ZAJDEL

In the hours before

Special weather statement, May 14, 5:00 AM CST, 4 hours 29 minutes before
WIZ046-047-051-052-056>060-062>072-141700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
600 AM CDT MON MAY 14 2001

...HAZARDOUS WEATHER OUTLOOK...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

THREAT...
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

DISCUSSION...A WARM FRONT WILL MOVE NORTHWARD ACROSS SOUTHERN
WISCONSIN TODAY AND THIS EVENING. THE AIRMASS WILL GRADUALLY BECOME
MOIST AND UNSTABLE...AND THIS MAY PRODUCE SCATTERED SEVERE
THUNDERSTORMS ACROSS SOUTHERN WISCONSIN THIS AFTERNOON AND INTO THE
EVENING HOURS. THE MAIN THREAT WILL BE LARGE HAIL.

SPOTTER ACTIVATION...STORM SPOTTER GROUPS MAY BE REQUIRED THIS
AFTERNOON AND THIS EVENING.

OUTLOOK FOR TUESDAY...A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

The radar

The Milwaukee radar (KMKX), 72 km away, was scanning. The volume nearest the first event began at 15:27 UTC.

Open the radar archive at this moment

Event by event

22 hail, 1 thunderstorm wind, 1 lightning, 1 flood. Local standard time, as filed.

Hail, Dodge

When
May 14, 9:29 AM CST
Where
Dodge County, 1 mi E of Randolph
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.533, -88.983

Hail, Marquette

When
May 14, 9:50 AM CST
Where
Marquette County, Westfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.883, -89.483

Hail, Jefferson

When
May 14, 9:59 AM CST
Where
Jefferson County, Johnson Creek
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.083, -88.767

Hail, Jefferson

When
May 14, 10:21 AM CST
Where
Jefferson County, 3 mi SE of Sullivan
Measured
1.5 in hail
Reported by
GOVT OFFICIAL
Coordinates
42.983, -88.533

Hail, Waukesha

When
May 14, 10:30 AM CST
Where
Waukesha County, Eagle
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.883, -88.467

Hail, Racine

When
May 14, 10:30 AM CST
Where
Racine County, Burlington
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.667, -88.267

Hail, Green Lake

When
May 14, 10:35 AM CST
Where
Green Lake County, Princeton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.850, -89.117

Hail, Walworth

When
May 14, 10:45 AM CST
Where
Walworth County, East Troy
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.783, -88.400

Hail, Green Lake

When
May 14, 10:50 AM CST
Where
Green Lake County, 5 mi SSW of Markesan
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.650, -89.017

Hail, Dodge

When
May 14, 11:06 AM CST
Where
Dodge County, Beaver Dam
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.467, -88.833

Thunderstorm Wind, Columbia

When
May 14, 11:15 AM CST
Where
Columbia County, 2 mi NE of Friesland
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
43.600, -89.033

Hail, Kenosha

When
May 14, 11:19 AM CST
Where
Kenosha County, Silver Lake
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.550, -88.167

Hail, Dodge

When
May 14, 11:28 AM CST
Where
Dodge County, Watertown
Measured
2.5 in hail
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
43.200, -88.717

Hail, Jefferson

When
May 14, 11:32 AM CST
Where
Jefferson County, Watertown
Measured
3.75 in hail
Property damage
$300,000
Reported by
TRAINED SPOTTER
Coordinates
43.200, -88.717

Hail, Dodge

When
May 14, 11:40 AM CST
Where
Dodge County, 1 mi N of Alderley
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.233, -88.450

Hail, Waukesha

When
May 14, 11:43 AM CST to 11:48 AM CST
Where
Waukesha County, Oconomowoc
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.117, -88.483

Hail, Jefferson

When
May 14, 11:50 AM CST
Where
Jefferson County, 2 mi E of Concord
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.067, -88.567

Hail, Waukesha

When
May 14, 12:04 PM CST
Where
Waukesha County, North Prairie
Measured
1.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
42.933, -88.400

Hail, Milwaukee

When
May 14, 12:10 PM CST
Where
Milwaukee County, West Allis
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
43.000, -87.967

Hail, Waukesha

When
May 14, 12:15 PM CST
Where
Waukesha County, New Berlin
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.983, -88.117

Hail, Racine

When
May 14, 12:22 PM CST
Where
Racine County, Waterford
Measured
1.5 in hail
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
42.767, -88.217

Hail, Kenosha

When
May 14, 12:45 PM CST
Where
Kenosha County, 2 mi E of Twin Lakes
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.533, -88.217

Lightning, Waukesha

When
May 14, 12:50 PM CST
Where
Waukesha County, Brookfield
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Hail, Kenosha

When
May 14, 12:55 PM CST
Where
Kenosha County, Somers
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.650, -87.900

Flood, Kenosha

When
May 14, 1:30 PM CST to 3:30 PM CST
Where
Kenosha County, Kenosha
Reported by
NEWSPAPER
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248189, 5248192, 5248190, 5248191, 5248195, 5248196, 5248193, 5248198, 5248194, 5248200, 5248199, 5248197, 5248201, 5248206, 5248202, 5248203, 5248207, 5248204, 5248208, 5248205, 5248209, 5248210, 5248212, 5248211, 5248213.